Alert archive / Pennsylvania / River Flood Warnings in 2011

River Flood Warning 42, NWS Pittsburgh, PA

November 23, 2011Allegheny County, Washington County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this river flood warning at Nov 23, 2011, 7:27 AM EST for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It took effect at Nov 23, 2011, 1:40 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2011, 7:27 AM EST (12:27 UTC)
In effect from
Nov 23, 2011, 1:40 PM EST
Expired
Nov 24, 2011, 3:43 AM EST
In force
14 hr
Issued by
NWS Pittsburgh, PA
Flood severity
Minor

Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Monongahela River at Elizabeth Lock and Dam (ELZP1). The gauge peaked at 20.29 ft at Nov 23, 2011, 10:00 PM EST.

actionminormoderate152011/2311/2411/25
Action stage
16.5 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03075070, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this river flood warning went out at Nov 23, 4:19 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 23, 4:19 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 AM EST WED NOV 23 2011

.SYNOPSIS...
LOW PRESSURE, WILL MOVE QUICKLY EASTWARD THIS MORNING. COLD AIR
AND MOISTURE WRAPPING AROUND THE EXITING LOW, WILL PROVIDE
SHOWERS, GUSTY WINDS AND FALLING TEMPERATURES TODAY. HIGH PRESSURE
WILL PROVIDE DRY AND SEASONABLE CONDITIONS FOR THANKSGIVING DAY
THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FRONT HAS JUST ABOUT CLEARED MY AREA. EXPECT A BREAK IN THE
ACTIVITY FOR A COUPLE OF HOURS UNTIL THE NEXT AREA OF SHOWERS
MOVES IN FROM THE NORTHWEST.

SFC LOW WILL TRANSFER TO THE COAST THIS MORNING AS THE UL TROUGH
DIGS INTO THE UPPER OHIO VALLEY. MOISTURE WILL WRAP AROUND BACK
INTO THE TROUGH THIS MORNING PROVIDING ANOTHER SHOT OF SHOWERS.
CURRENT HIGH RES MODELS SHOW THE WRAP AROUND SHOWERS ENTERING MY
OHIO COUNTIES AROUND 11Z AND THEN SWINGING EASTWARD THROUGH THE
REMAINDER OF THE MORNING HOURS. WILL UTILIZE THE HIRES MODEL
SOLUTIONS TO TIME THE PASSAGE OF THE PRECIP. HAVE PUT IN SNOW
SHOWERS AT ELEVATIONS ABOUT 2500FT, AS CENTER OF MID-LEVEL COLD
POOL CROSSES THE RIDGES TODAY.

TEMPS WILL BE TRICKY TODAY, AS MOST LOCATIONS WILL SEE HIGH TEMPS
EARLY AND THEN TEMPS WILL BE STEADY OR SLOWLY FALLING THROUGHOUT
THE DAY. THE EXCEPTION WILL PROBABLY BE IN THE FAR WEST AS THEY
WILL SEE SOME SUNSHINE LATER THIS AFTERNOON.

WITH A TIGHTENING SFC PRES GRADIENT AND STRONG PRESSURE RISES, EXPECT
GUSTY WINDS TODAY. GUSTS OF 30 TO 35 MPH ARE POSSIBLE. WILL
INCLUDE A MENTION OF STRONGER GUSTS OVER THE RIDGES IN THE HWO.

WRAP AROUND SHOWERS WILL FINALLY EXIT THE EASTERN RIDGES BY LATE
THIS AFTERNOON, AS CLOUDS DECREASE FROM WEST TO EAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
PER RECENT SREF MODEL OUTPUT, HIGH PRESSURE COMING FROM TEXAS WILL
PROVIDE DRY CONDITIONS FOR THE THANKSGIVING HOLIDAY PERIOD.

FORECASTED DAYTIME HIGHS THURSDAY TO BE ABOUT 5 DEGREES WARMER
THAN NORMAL, AND ABOUT 10 DEGREES WARMER THAN NORMAL FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
VERY LOW CONFIDENCE IN THE EXTENDED FORECAST, WITH WIDELY VARYING
SOLUTIONS BETWEEN DETERMINISTIC AND ENSEMBLE MODELS.

THERE IS MODEL CONSENSUS THAT AN UPPER LEVEL TROUGH AND SURFACE
LOW WILL MOVE ACROSS THE CENTRAL U.S. ON SATURDAY. HOWEVER, MODELS
SHOW DIFFERENCES IN TIMING OF WHEN THE SURFACE FEATURE WILL MOVE
THROUGH THE OHIO VALLEY. THE 00Z GFS AND ITS ENSEMBLE SHOW SUNDAY
WHILE THE 00Z ECMWF AND CANADIAN ENSEMBLES SHOW MONDAY.

THERE ARE ALSO DIFFERING SOLUTIONS AS TO WHERE THE UPPER LEVEL
FEATURE WILL STOP AND PIVOT. GFS SHOWS MISSOURI WHILE ECMWF SHOWS
LAKE HURON WITH SECONDARY DEVELOPMENT OVER WEST VIRGINIA.

CONSIDERING THESE VARIANCES, CHOSE TO MAKE VERY LITTLE CHANGES TO
THE LONG TERM FORECAST.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT WILL CONTINUE TO CROSS THE REGION TONIGHT. CIGS HAVE
GENERALLY REMAINED MVFR AND CURRENT SATELLITE AND SURFACE OBS
SUGGEST IFR CIGS COULD BE POSSIBLE FOR A FEW HOURS NEAR DAYBREAK.
SHOWERS ON THE BACKSIDE OF THE LOW WILL CONTINUE RESTRICTIONS FOR
THE FIRST HALF OF WEDNESDAY. RECENT PROFILES SUGGEST LOW MVFR/IFR
CIGS THROUGH AT LEAST MIDDAY, SCATTERING OUT AS HIGH PRESSURE BUILDS
IN FROM THE WEST. THE ONLY EXCEPTION COULD BE DUJ AND FKL...BOTH OF
WHICH MAY REMAIN MVFR THROUGHOUT THE DAY DUE TO LAKE ENHANCED
MOISTURE IN NW FLOW.

WINDS WILL SHIFT FROM SW-NE TONIGHT WITH THE COLD FRONT PASSAGE AND
GENERALLY REMAIN GUSTY TO 30KTS THROUGH THE DAY WEDS.

OUTLOOK... WEDNESDAY NIGHT THROUGH SUNDAY...
WITH HIGH PRESSURE ENTERING THE REGION FROM THE
SOUTHWEST...EXPECT MAINLY VFR THROUGH SAT NIGHT BEYOND OVERNIGHT FOG
DEVELOPMENT WED NIGHT/THURS. A COLD FRONT APPROACHING FROM THE WEST
MAY BRING SHOWERS AND SOME RESTRICTIONS SUN.

&&

.HYDROLOGY...
SINCE EARLY TUESDAY MORNING, BASIN AVERAGE RAINFALL HAS RANGED
BETWEEN 0.75 TO 1.25 INCHES OVER THE OHIO AND MONONGAHELA RIVER
BASINS. THE ALLEGHENY RIVER BASIN AVERAGED ABOUT 0.50 INCHES. THE
MUSKINGUM AND TUSCARAWAS RIVER BASINS AVERAGED ABOUT 1.00 INCH.

HENCE, RIVER LEVELS ACROSS THE AREA WILL CONTINUE TO RISE WITH
CRESTING EXPECTED TODAY INTO EARLY THURSDAY. NO FLOODING IS
EXPECTED ALONG THE MAIN STEM RIVERS...ALTHOUGH SOME SMALL
TRIBUTARIES CAN GO OUT OF THEIR BANKS. SEE AREAL FLOOD WARNINGS
FOR UPDATES ON THIS SITUATION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Nov 23, 4:27 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EST WED NOV 23 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-240930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
427 AM EST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ023-041-240930-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
427 AM EST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIND GUSTS TO 40 MPH ARE POSSIBLE TODAY. THE STRONGEST GUSTS WILL
BE ALONG THE RIDGE TOPS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Nov 23, 1:34 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 AM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLOOD            OSAGE                   39.66N  80.01W
11/22/2011                   MONONGALIA         WV   EMERGENCY MNGR

            3 WATER RESCUES TAKING PLACE INCLUDING ONE AT THE
            INTERSECTION OF ROUTE 7 IN OASAGE... ROUTE 100 IN
            GRANVILLE AND ON FAIRMONT ROAD NEAR MARION COUNTY

&&

EVENT NUMBER PBZ1101244

ASMITH
Local storm report, Nov 23, 1:35 AM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 AM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     FLOOD            UNIONTOWN               39.90N  79.72W
11/23/2011                   FAYETTE            PA   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED INCLUDING EAST MAIN STREET...
            CHURCH STREET... STATE ROUTE 40... AND FAYETTE STREET.

&&

EVENT NUMBER PBZ1101246

ASMITH
Local storm report, Nov 23, 3:20 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 AM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLOOD            5 SE NEWBURG            39.34N  79.79W
11/23/2011                   PRESTON            WV   LAW ENFORCEMENT

            HERM CRISS ROAD FLOODED.

&&

EVENT NUMBER PBZ1101247

ASMITH
Local storm report, Nov 23, 3:51 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 AM EST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            CLAYSVILLE              39.94N  81.67W
11/22/2011                   GUERNSEY           OH   TRAINED SPOTTER

            FLOODING ON RTE 83

0600 PM     FLOOD            CAMBRIDGE               40.02N  81.59W
11/22/2011                   GUERNSEY           OH   EMERGENCY MNGR

            EMA REPORTING SEVERAL ROADS CLOSED DUE TO FLOODING
            ACROSS GUERNSEY COUNTY

0600 PM     FLOOD            CARLISLE                39.75N  81.36W
11/22/2011                   NOBLE              OH   EMERGENCY MNGR

            EMA REPORTING RT 260 NEAR 78 IS CLOSED DUE TO FLOODING

0708 PM     FLOOD            CAMBRIDGE               40.02N  81.59W
11/22/2011                   GUERNSEY           OH   TRAINED SPOTTER

            FLOODING WITH 1 FT OF WATER RUNNING ACROSS SR 660 AND
            ZION RD.

0919 PM     FLOOD            FLAGGY MEADOW           39.57N  80.03W
11/22/2011                   MONONGALIA         WV   911 CALL CENTER

            FLOODING IS REPORTED FROM THE EMA ON FLAGGY MEADOW
            ROAD.

0957 PM     FLOOD            SMITHFIELD              39.50N  80.56W
11/22/2011                   WETZEL             WV   911 CALL CENTER

            FLOODING IS REPORTED ON NUMEROUS ROADWAYS IN SMITHFIELD

1004 PM     FLOOD            HOPWOOD                 39.88N  79.70W
11/22/2011                   FAYETTE            PA   TRAINED SPOTTER

            NUMEROUS ROADWAYS AND HOPWOOD MOBILE HOME PARK IS
            FLOODING

1056 PM     FLOOD            FARMINGTON              39.51N  80.25W
11/22/2011                   MARION             WV   TRAINED SPOTTER

            REPORTS THAT PAW PAW CREEK ROAD IS CLOSED DUE TO
            FLOODING

1125 PM     FLOOD            OSAGE                   39.66N  80.01W
11/22/2011                   MONONGALIA         WV   EMERGENCY MNGR

            3 WATER RESCUES TAKING PLACE INCLUDING ONE AT THE
            INTERSECTION OF ROUTE 7 IN OASAGE... ROUTE 100 IN
            GRANVILLE AND ON FAIRMONT ROAD NEAR MARION COUNTY

1125 PM     FLOOD            BLACKSVILLE             39.72N  80.21W
11/22/2011                   MONONGALIA         WV   EMERGENCY MNGR

            AT LEAST 20 ROADS ARE CLOSED DUE TO FLOODING THROUGHOUT
            MONONGALIA COUNTY INCLUDING IN THE TOWNS OF BLACKSVILLE
            AND CASSVILLE.

1231 AM     FLOOD            UNIONTOWN               39.90N  79.72W
11/23/2011                   FAYETTE            PA   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED INCLUDING EAST MAIN STREET...
            CHURCH STREET... STATE ROUTE 40... AND FAYETTE STREET.

0250 AM     FLOOD            5 SE NEWBURG            39.34N  79.79W
11/23/2011                   PRESTON            WV   LAW ENFORCEMENT

            HERM CRISS ROAD FLOODED.

&&

EVENT NUMBER PBZ1101237 PBZ1101238 PBZ1101239 PBZ1101236 PBZ1101240
PBZ1101241 PBZ1101242 PBZ1101243 PBZ1101244 PBZ1101245 PBZ1101246
PBZ1101247

ASMITH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 9:07 PM ESTAreal Flood WarningPBZFayette, Greene, Indiana, Westmoreland6 hr
Nov 23, 2:56 AM ESTAreal Flood WarningPBZFayette, Greene6 hr
Nov 23, 7:27 AM ESTRiver Flood WarningPBZFayette, Washington, Westmoreland20 hr
Nov 22, 10:25 PM ESTAreal Flood WarningPBZBelmont4 hr
Nov 22, 10:18 PM ESTSpecial Weather StatementPBZPreston, Tucker117 min
Nov 23, 3:09 AM ESTAreal Flood WarningPBZPreston6 hr
Nov 23, 8:45 AM ESTAreal Flood WarningPBZMarion, Monongalia4 hr

Nearby

River Flood Warnings in Pennsylvania, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.